Alert archive / Kentucky / Tornado Warnings in 2013

Tornado Warning 50, NWS Paducah, KY

October 5, 2013Massac County, Illinois; Ballard County, McCracken County, Kentucky

NWS Paducah, KY issued this tornado warning at Oct 5, 2013, 5:44 PM CDT for Massac County, Illinois; Ballard County, McCracken County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2013, 5:44 PM CDT (22:44 UTC)
Expired
Oct 5, 2013, 6:15 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Massac County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 3 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WFUS53 KPAH 052244
TORPAH
ILC127-KYC007-145-052315-
/O.NEW.KPAH.TO.W.0050.131005T2244Z-131005T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT SAT OCT 5 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MASSAC COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN BALLARD COUNTY IN WESTERN KENTUCKY...
  WESTERN MCCRACKEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 615 PM CDT

* AT 542 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 6 MILES WEST OF LOVELACEVILLE...AND MOVING
  NORTHEAST AT 35 MPH.
  
  THE CENTER OF ROTATION WILL PASS NEAR OR OVER PADUCAH. 

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  LONE OAK...METROPOLIS...LOVELACEVILLE...WEST PADUCAH AND KEVIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3724 8868 3701 8864 3694 8894 3703 8900
TIME...MOT...LOC 2244Z 233DEG 32KT 3701 8891

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
663 
WWUS53 KPAH 052304
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CDT SAT OCT 5 2013

ILC127-KYC007-145-052315-
/O.CON.KPAH.TO.W.0050.000000T0000Z-131005T2315Z/
MASSAC IL-MCCRACKEN KY-BALLARD KY-
604 PM CDT SAT OCT 5 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL MASSAC COUNTY IN
SOUTHERN ILLINOIS...AND SOUTHEASTERN BALLARD AND WESTERN MCCRACKEN
COUNTIES IN WESTERN KENTUCKY UNTIL 615 PM CDT...

AT 600 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 
WAS LOCATED NEAR WEST PADUCAH...AND MOVING NORTHEAST AT 35 MPH. 
SPOTTERS REPORTED A WALL CLOUD IN SOUTHWEST MCCRACKEN COUNTY WITH 
THIS STORM.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
METROPOLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3703 8899 3724 8868 3701 8865 3699 8874
      3694 8894 3696 8895
TIME...MOT...LOC 2303Z 233DEG 32KT 3711 8874

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 5, 2:51 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 5, 2:51 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CDT Sat Oct 5 2013

.SHORT TERM...(This Evening through Monday night)
ISSUED AT 243 PM CDT SAT OCT 5 2013

As a strong cold front approaches the western fringes of our CWA at
the time of this writing, showers and thunderstorms have developed
as expected.

The front is expected to be approximately halfway across our CWA
around midnight, then exiting the southeast corner of our CWA around
12Z (7AM) Sunday. As the front crosses the region, widespread
showers and thunderstorms will continue to develop. There is a
slight risk of a few storms becoming severe this afternoon and
evening with damaging winds being the main threat.

Aside from a stray severe thunderstorm or two, another, perhaps
bigger concern will be post-frontal heavy rainfall between midnight
and midday Sunday generally over the southeast half of our CWA.
With flow aloft becoming almost parallel to the frontal boundary,
the approach of the right entrance region of a jet max, and PWATs >=
1.5 inches, a NE-SW swath of heavy rainfall is expected to develop
over the aforementioned area. FFG guidance is rather high for most
of our counties, so see no need for any headlines at this time.

Precipitation chances are expected to slowly diminish from northwest
to southeast starting around mid morning Sunday. Beyond that dry
conditions are expected to continue through the rest of the short
term period, but a much cooler airmass overspreading the region will
lower temperatures and humidities considerably through the end of
the period.

.LONG TERM...(Tuesday through Saturday)
ISSUED AT 243 PM CDT SAT OCT 5 2013

Models agree on a mainly dry forecast in the extended forecast with
cooler air in place. The latest model runs agree on high pressure at
the surface bisecting the forecast area. In addition they indicate
ridging aloft in conjunction at the surface which would dictate a
dry forecast. Skies will be mainly clear although cant rule out a
few friendly cue in the afternoons. Moisture is very slow to return
to the area mainly due to the light transport winds in the boundary
layer. Even when the winds shift southerly late in the forecast they
still remain light. That is until late in the weekend day
8...another system takes shape over the plains and is poised to move
into the heartland late in the weekend. The GFS is not very stable
from run to run with the timing of this system. However the ecmwf
seems to be steady with the timing over the last two runs.

Below normal temperatures will moderate back to normal as we
approach the middle of the week.

&&

.AVIATION...
ISSUED AT 243 PM CDT SAT OCT 5 2013

VFR conditions expected early with the exception of MVFR/IFR cigs/vsbys
with VCSH/TSRA/RA through most of the period. Expect conditions
to become VFR starting at KCGI around 11Z and progressign across
the remainder of the sites by 16Z. Winds out of the south to
southwest generally aob 10 knots will veer around to the northwest
in the wake of the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION/SHORT TERM...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Oct 5, 3:57 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT SAT OCT 5 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 PM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING AS A COLD FRONT MAKES ITS WAY ACROSS THE
REGION. IF SEVERE WEATHER OCCURS...DAMAGING WINDS WILL BE THE
PRIMARY HAZARD.

AFTER MIDNIGHT THE POTENTIAL FOR HEAVY RAINFALL WILL EXIST
GENERALLY OVER THE SOUTHEAST HALF OF THE QUAD STATE. NO MAJOR
FLOODING EXPECTED BUT THE USUAL FLOOD PRONE AND LOW LYING AREAS
MAY HAVE BRIEF ISSUES WITH HIGH WATER LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES LINGER OVER THE EASTERN HALF OF THE REGION
SUNDAY. HEAVY RAIN REMAINS THE MAIN ASSOCIATED HAZARD WITH ANY
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...PLUS
ANY REPORTS OF LOCALLY HEAVY RAINFALL OVERNIGHT WOULD BE GREATLY
APPRECIATED.

JP

In the hours before

Local storm report, Oct 5, 3:37 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     INA                     38.15N 88.90W
10/05/2013  M60 MPH          JEFFERSON          IL   TRAINED SPOTTER

            LATE REPORT.

&&

SMITTY
Special weather statement, Oct 5, 4:13 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CDT SAT OCT 5 2013

ILZ092-093-MOZ111-112-114-052145-
ALEXANDER IL-MISSISSIPPI MO-NEW MADRID MO-PULASKI IL-SCOTT MO-
413 PM CDT SAT OCT 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALEXANDER AND
SOUTHWESTERN PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND EASTERN
SCOTT...NORTHERN NEW MADRID AND NORTHWESTERN MISSISSIPPI COUNTIES IN
SOUTHEAST MISSOURI UNTIL 445 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MINER...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CHARLESTON...BERTRAND...OLIVE BRANCH...HORSESHOE LAKE CONSERVATION
  AREA...DIEHLSTADT...BLODGETT...COMMERCE AND THEBES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Oct 5, 4:29 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SAT OCT 5 2013

ILZ082-083-086-087-089>091-052215-
GALLATIN IL-HAMILTON IL-HARDIN IL-JOHNSON IL-POPE IL-SALINE IL-WHITE
IL-
429 PM CDT SAT OCT 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...
SOUTHERN WHITE COUNTY...WESTERN HARDIN COUNTY...
...GALLATIN...SALINE...NORTHERN POPE AND JOHNSON COUNTIES IN
SOUTHERN ILLINOIS UNTIL 515 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
GALATIA TO CARRIERS MILLS TO 5 MILES SOUTHWEST OF VIENNA...AND MOVING
EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  HARRISBURG...ELDORADO...CARMI...NORRIS CITY...EQUALITY...RIDGWAY...
  RALEIGH...BROUGHTON...MUDDY...SIMPSON...OMAHA...EDDYVILLE...
  JUNCTION...NEW HAVEN AND KARBERS RIDGE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Oct 5, 5:21 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT SAT OCT 5 2013

ILZ078-083-INZ081-082-085-086-052300-
GIBSON IN-PIKE IN-POSEY IN-VANDERBURGH IN-WABASH IL-WHITE IL-
521 PM CDT SAT OCT 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE AND SOUTHERN
WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND GIBSON...NORTHERN PIKE...
NORTHERN POSEY AND EXTREME NORTHWESTERN VANDERBURGH COUNTIES IN
SOUTHWEST INDIANA UNTIL 600 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW HARMONY...OR 13 MILES EAST OF CARMI...
MOVING NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FORT BRANCH...MOUNT CARMEL...PRINCETON...OAKLAND CITY...
  PETERSBURG...POSEYVILLE...CYNTHIANA...OWENSVILLE...PATOKA...
  WINSLOW...FRANCISCO AND HAZLETON.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PS
Local storm report, Oct 5, 5:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
10/05/2013  E0 MPH           CARLISLE           KY   LAW ENFORCEMENT

            WIND GUSTS OF 55 TO 60 MPH WITH SOME ROTATION NOTED IN
            THE CLOUDS

&&

PS
Local storm report, Oct 5, 5:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT SAT OCT 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
10/05/2013  E60.00 MPH       CARLISLE           KY   LAW ENFORCEMENT

            WIND GUSTS OF 55 TO 60 MPH WITH SOME ROTATION NOTED IN
            THE CLOUDS

&&

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:39 PM CDTAreal Flood AdvisoryPAHFranklin, Jackson, Jefferson, Perry, Union, Williamson111 min
Oct 5, 3:02 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Wayne43 min
Oct 5, 5:20 PM CDTTornado WarningPAHBallard, Carlisle25 min

Nearby

Tornado Warnings in Kentucky, 2013Tornado Warnings in Illinois, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.